Three weeks into my oral chemo treatments and still waiting to experience side effects. Or am I?
I got to spend a few days last week in Nashville with my friend Terri, helping her move back there from Branson (this isn't the first time I have helped her move - we go waaaaaay back, but I digress). I dutifully packed my exercise duds so I could keep up my weight-bearing exercise, also known as walking, since my zumba teacher is still on her sabbatical (shout out to Crystal - I miss claaaaaaaass!).
Terri told me there was a greenway trail nearby that I might enjoy, so with vague directions that it was "only about a quarter of a mile down the road" to a trailhead, I set out to do my two miles, not realizing that I would have nearly completed them just getting to the flipping trailhead. I'm really not complaining (much), though, because the greenway is gorgeous, and I would walk there every day of my life if I lived there. But it's another two and a half miles from the Kohl's trailhead to the Y, and another quarter of a mile or so from the Y back to Terri's house. So, all in all, I walked about five miles instead of the two I had been accustomed to walking. And I did it three days in a row, feeling very healthy and self-righteous doing so.
But the last night I was in Nashville, my left hip joint started aching as I laid in bed. It was uncomfortable enough to notice it, but not so uncomfortable that I couldn't sleep. Flash forward a week and back to walking two miles a day, and the hip still hurts. Still not horrible, but noticeably uncomfortable, especially when sitting or lying down. It does not, however, hurt particularly as I walk.
And the big question is, does it hurt because I overworked it with my five mile walks in Nashville (plus riding/driving in a car for 8 hours each way) OR is it hurting because of the Arimidex, which can cause bone and joint pain? And how will I know? I kind of imagined that IF I had bone and joint pain, it would be symmetrical somehow. I have absolutely no scientific basis for this, however. (If you suggest that it might hurt because of my advanced age, I will cut you.)
And that brings me to ANOTHER possible side effect: hot flashes caused by the Zoladex pellet that was inserted under the skin in my (very flat) tummy (had to throw that in BECAUSE IT'S AWESOMELY FLAT!). It is summer. I live in an old house that makes climate control a bit of a challenge. My husband generates heat like a furnace year-round, which is helpful in the winter, not so much in the summer. He is also a tightwad who thinks the upstairs thermostat should be on 80 degrees or higher in the summer. When I think about it logically, then I can recall how nearly EVERY summer night, I wake up about 2:00 a.m., dripping with sweat, and have to get up and turn the thermostat down to (gasp!) 75 degrees or risk dehydration. It's not a hormonal hot flash - it's cause and effect. My friends who DO suffer from hot flashes describe them much differently from what I am experiencing, and I truly believe I am hot only because the thermostat is set ridiculously high.
I'm still holding out hope that I won't suffer ANY side effects beyond what I have already experienced (and that means that stupid period that I never want to see again), and the hip and the hot are just an aberration. Here's hoping so.